Alert archive / Ohio / Flash Flood Warnings in 2004
Flash Flood Warning 78, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 28, 2004, 3:53 AM EDT for Columbiana County, Ohio. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 3:53 AM EDT (07:53 UTC)
- Expired
- Aug 28, 2004, 9:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Columbiana County, OH
The radar
The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 7.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2042 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 280800 FFWPBZ OHC029-281300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 353 AM EDT SAT AUG 28 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS EXTENDED THE * FLASH FLOOD WARNING FOR... COLUMBIANA COUNTY IN OHIO * UNTIL 900 AM EDT * AT 345 AM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED SIGNIFICANT FLOODING IN LISBON, ELKTON, AND SEVERAL SURROUNDING TOWNSHIPS INCLUDING SALEM, HANOVER, BUTLER, CENTER AND WEST. EVACUATIONS ARE STILL UNDERWAY IN LISBON. THIS IS A VERY SERIOUS SITUATION. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. <<CALL TO ACTION>>EXCESSIVE RUNOFF HAS CAUSED FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS ALSO PRODUCED MUDSLIDES. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4088 8056 4065 8059 4068 8087 4088 8104 $$
1 follow-up statement
000 WGUS71 KPBZ 280809 FFSPBZ OHC029-281100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 404 AM EDT SAT AUG 28 2004 ...A FLASH FLOOD WARNING CONTINUES FOR COLUMBIANA COUNTY UNTIL 900 AM EDT... LOCAL FIRE DEPARTMENT REPORTS SERIOUS FLOODING BELOW LISBON ON BEAVER CREEK IN THE WILLIAMSPORT AREA. EMERGENCY MANAGEMENT OFFICIALS REPORTED SIGNIFICANT FLOODING IN LISBON, ELKTON, AND SEVERAL SURROUNDING TOWNSHIPS INCLUDING SALEM, HANOVER, BUTLER, CENTER AND WEST. EVACUATIONS ARE STILL UNDERWAY IN LISBON. THIS IS A VERY SERIOUS SITUATION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:45 AM EDT, 8 minutes earlier.
Area forecast discussion, Aug 28, 3:45 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 345 AM EDT SAT AUG 28 2004 .AVIATION AREA OF TSTMS MOVG SLOLY EWD ACRS E CNTRL OH CONTG TO GRADUALLY DMNSH DURG PAST HOUR OR TWO. STILL EXPECT TEMPO IFR CONDS IN TSTMS FOR PIT AND AGC DURG NEXT COUPLE OF HRS. ELSW THRU 12Z...EXPECT AREAS OF IFR CONDS IN FOG. BY LATE MRNG...EXPECT BKN CU ARND 3 THSD FT WITH IFR CONDS IN SCT TSTMS FM MID AFTN ON. && .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... FIRST HALF OF SHIFT VERY BUSY WITH FLASH FLOOD WARNING FOR COLUMBIANA COUNTY OHIO. PCPN HAS ALL BUT ENDED ACROSS CWA. WE WILL CANCEL FFA THAT WAS ORIGINALLY OUT TILL 10 AM THIS AM. WE REMAIN IN THIS SOUPY AIRMASS AT LEAST INTO SUNDAY. COLD FRONT MOVES INTO CWA ON SUNDAY AND STALLS WITH TROPICAL SYSTEM ROLLING UP THE EAST COAST. WOULD EXPECT THAT A FFA WILL BE NEEDED AT SOME POINT ACROSS FA FROM NOW THROUGH SUNDAY. BUT WHERE TO PUT IT IS THE DILLEMMA. HEAVY RAIN THIS SHIFT HAS BEEN CONFINED TO A VERY SMALL AREA. WE THINK IT IS BEST TO SEE WHERE NEXT HEAVY RAIN AREA DEVELOPES WITH ASSOCIATED BOUNDARIES AND THEN GO FROM THERE WITH FFA. WENT WITH RAIN HEAVY AT TIMES IN THE ZONES TODAY AND TONIGHT. && .LONG TERM (MONDAY THROUGH FRIDAY)... HIGH PRESSURE BUILDS INTO CWA MONDAY AND HOLDS THROUGH FRIDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && AVIATION...14 SHORT TERM...02 LONG TERM...02
Hazardous weather outlook, Aug 27, 5:13 AM EDT, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 513 AM EDT FRI AUG 27 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-280907- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 513 AM EDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... DURING DAY TWO THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR NORTHWEST PENNSYLVANIA, EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA. THE RISK FOR SEVERE THUNDERSTORMS IS SATURDAY EVENING AND OVERNIGHT AS A COLD FRONT PRESSES IN FROM THE NORTHWEST. GUSTY THUNDERSTORM WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 28, 12:01 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1201 AM EDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD 4 SW LEETONIA 40.84N 80.82W
08/27/2004 COLUMBIANA OH LAW ENFORCEMENT
FLOODING ON STATE ROUTE 45 IN SALEM TOWNSHIP. FLOODING
ALSO IN THE TOWN OF WINONA.
&&
PITLocal storm report, Aug 28, 1:45 AM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
145 AM EDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD LISBON 40.78N 80.77W
08/28/2004 COLUMBIANA OH COUNTY EOC
LISBON EMERGENCY MANAGEMENT OFFICIALS REQUESTED THAT
RESIDENTS EVACUATE TO THE NEW HIGH SCHOOL LOCATED AT 260
WEST PINE STREET. THE FOLLOWING STREETS ARE FLOODED,
CALDWELL, MILL, PRITCHARD AVENUE INCLUDING MOORE AND
MCKINLEY AND EAST CHESTNUT.
&&
PITThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 10:47 PM EDT | Flash Flood Warning | PBZ | Columbiana | 3 hr |
| Aug 28, 12:53 AM EDT | Flash Flood Warning | PBZ | Columbiana | 3 hr |
| Aug 28, 10:25 AM EDT | Flash Flood Warning | PBZ | Belmont, Monroe, Noble | 5 hr |
Nearby
Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.